Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Raleigh, NC

January 11, 2006Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2006, 2:43 PM EST for Montgomery County, Stanly County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2006, 2:43 PM EST (19:43 UTC)
Expired
Jan 11, 2006, 3:15 PM EST
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 145 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 111943
SVRRAH
NCC123-167-112015-
/O.NEW.KRAH.SV.W.0003.060111T1943Z-060111T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EST WED JAN 11 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STANLY COUNTY IN CENTRAL NORTH CAROLINA
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EST

* AT 241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORWOOD...OR ABOUT 9 MILES SOUTHEAST OF
  ALBEMARLE...MOVING NORTHEAST AT 35 MPH. PENNY SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MORROW MOUNTAIN STATE PARK...MOUNT GILEAD...
  LIBERTY HILL...WADEVILLE...
  TROY...
  STAR...BISCOE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3529 8025 3550 7986 3550 7978 3531 7973
      3526 7987 3516 8008 3519 8012 3517 8013
      3516 8016

$$

VINCENT
1 follow-up statement
000 
WWUS52 KRAH 112000
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EST WED JAN 11 2006

NCC167-112009-
/O.CAN.KRAH.SV.W.0003.000000T0000Z-060111T2015Z/
STANLY NC-
259 PM EST WED JAN 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR STANLY COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED EAST AND IS NO LONGER A THREAT TO 
STANLY COUNTY.

LAT...LON 3520 8006 3526 8010 3532 8008 3535 8005
      3539 8006 3550 7987 3550 7978 3531 7974
      3526 7989 3517 8006

$$

NCC123-112015-
/O.CON.KRAH.SV.W.0003.000000T0000Z-060111T2015Z/
MONTGOMERY NC-
259 PM EST WED JAN 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR MONTGOMERY COUNTY...

AT 257 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WADEVILLE...OR ABOUT 6 MILES SOUTHWEST OF
TROY...MOVING NORTHEAST AT 35 MPH.

LAT...LON 3520 8006 3526 8010 3532 8008 3535 8005
      3539 8006 3550 7987 3550 7978 3531 7974
      3526 7989 3517 8006

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:30 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 11, 2:30 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EST WED JAN 11 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SURFACE BOUNDARY CROSSING MOUNTAINS AT 18Z AND SHOULD MOVE INTO AND
STALL/DISSIPATE OVER CENTRAL NC TONIGHT. APPEARS BEST
DYNAMICS LIFTING WELL N OF REGION. THUS EXPECT A 10-20 MILE WIDE
BAND OF SHOWERS/ISOLATED THUNDER TO ACCOMPANY MID LEVEL THROUGH LATE
THIS AFTERNOON/EARLY EVENING ACROSS THE EASTERN PIEDMONT/SANDHILLS
AND COASTAL PLAIN. DUE TO LINGERING LOW LEVEL MOISTURE AND A
STALLED/DISSIPATING FRONT TO ACT AS A FOCUS...POTENTIAL FOR FOG
LOOKS HIGH WITH WIDESPREAD DENSE FOG A CONCERN. WILL MENTION FOG IN
WEATHER TEXT BUT LET EVENING CREW ISSUE AN ADVISORY IF IT APPEARS
DENSE FOG WILL OCCUR/PERSIST.

MID/UPPER LEVEL FLOW BACKS ON THU AHEAD OF NEXT SYSTEM. MARGINALLY
DRY AIRMASS COUPLED WITH DEEP S-SW FLOW SUGGEST TEMPS WELL ABOVE
NORMAL FOR MID JANUARY. WILL LEAN TEMPS TOWARD WARMER MAV NUMBERS.
CAVEAT WOULD BE THE POTENTIAL FOR LOW CLOUDS/FOG TO PERSIST THROUGH
MUCH OF THE MORNING AND POSSIBLY INTO THE EARLY AFTERNOON. IF THIS
SCENARIO OCCURS...MAX TEMPS THU MAY BE AS MUCH AS TWO CATEGORIES
COOLER THAN FORECAST.

RATHER MILD THU NIGHT AS LIGHT SLY FLOW EXPECTED. SHOULD
SEE MORE STRATUS THAN FOG IN THIS TYPE OF PATTERN. MODELS IN GOOD
AGREEMENT ON TIMING OF NEXT SYSTEM FRI/FRI EVENING. WIND PROFILE
WHICH DISPLAYS DECENT SPEED SHEAR IN THE LOWEST 5K FT COUPLED WITH
INCREASING DIVERGENCE ALOFT SUGGEST STRONG CONVECTIVE POTENTIAL.
LIMITING FACTOR...AS HAS BEEN THE CASE SO FAR THIS LATE
FALL/WINTER SEASON...IS THE LACK OF LOW LEVEL INSTABILITY. STILL
PLENTY OF TIME TO MONITOR THIS SCENARIO. TOO EARLY TO GO WITH AN
OUTLOOK. WENT WITH MAX TEMPS FRI THAT FAVORED A BLEND OF MET/MAV
WITH A SLIGHT NOD TOWARD MAV. -WSS

PRECIP ON SAT WILL END BY 06-12Z AS FRONT CLEARS THE AREA WITH THE
POTENT H5 TROF LAGGING JUST BEHIND THE SFC FRONT. WITH 850/700MB
THICKNESSES DROPPING TO THE 1300M AND 1530M RANGE...POTENTIAL FOR
ISOLATED SNOW SHOWER OR TWO VERY EARLY MORNING SAT IF THE MOISTURE
CAN HANG AROUND LONG ENOUGH...PRIMARILY IN THE TRIAD AREA AND NORTH
OF HWY 64. DUE TO LOW POTENTIAL...WILL NOT MENTION IN FORECAST AT
THIS TIME.

STRONG NW FLOW AND ASSOC DOWNSLOPING CONDS BEHIND THE H5 TROF WILL
QUICKLY CUT OFF ANY REMAINING MOISTURE AND ALLOW HIGH TEMPS TO
REBOUND A FEW DEGREES SAT AFTERNOON...ALTHOUGH HIGH TEMPS BE MUCH
MORE SEASONABLE AND QUITE LOWER THAN HIGH TEMPS SEEN EARLIER THIS
WEEK. -VINCENT

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
PATTERN IN LONG TERM STILL FAVORS A CONTINUATION OF MILD PATTERN
WITH STORM SYSTEMS MOVING THROUGH EVERY THIRD DAY OR SO. SYSTEM THAT
AFFECTS REGION FRIDAY NIGHT/EARLY SAT WILL CONTINUE TO LIFT NE SAT
NIGHT INTO SUN. EXPECT BREEZY CONDITIONS LATE SAT SAT NIGHT TO
SUBSIDE DURING THE DAY SUN.

S/W RIDGE AND ACCOMPANYING SURFACE RIDGE WILL BRING TRANQUIL WEATHER
TO CENTRAL NC SUN NIGHT THROUGH EARLY TUE. UPPER LEVEL HEIGHTS
SEVERAL METERS ABOVE NORMAL...THUS EXPECT MAX TEMPS MON/TUE TO BE
ABOVE/WELL ABOVE NORMAL FOR MID-JANUARY.

MEDIUM RANGE GUIDANCE HAS COME BACK INTO BETTER AGREEMENT AS FAIR AS
TIMING WITH SYSTEM TUE/INTO WED. APPEARS BEST DYNAMICAL LIFT WELL NW
OF REGION. DOES HOWEVER APPEAR TO BE WINDOW OF OPPORTUNITY FOR
MOISTURE TRANSPORT AHEAD OF SYSTEM. PLENTY OF TIME TO PLAY WITH POPS
SO WILL START OUT WITH SLIGHT/SMALL CHANCE POPS LATE TUE INTO WED.

&&

.AVIATION...
WEAKENING COLD FRONT AND MID-LEVEL TROUGH WILL MOVE THROUGH CENTRAL
NORTH CAROLINA DURING THE EARLY PART OF THE 18Z TAF VALID
PERIOD...TAKING SHOWERS WITH IT.  BEHIND THE COLD FRONT...CEILINGS
AND VISIBILITIES ARE EXPECTED TO IMPROVE BUT ONLY FOR A SHORT PERIOD
DURING THE EVENING AND OVERNIGHT HOURS.  DEW POINTS SHOULD NOT FALL
MUCH IF AT ALL BEHIND THE FRONT...AND WITH DIMINISHING MOISTURE
ALOFT...LIGHT SURFACE WINDS...AND LINGERING BOUNDARY LAYER
MOISTURE...FOG IS LIKELY AGAIN WITH CEILINGS AND VISIBILITIES
EXPECTED TO BE IFR WITH AREAS OF LIFR LATE.  CEILINGS AND
VISIBILITIES SHOULD GRADUALLY IMPROVE TO VFR THURSDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS/VINCENT
LONG TERM...WSS/VINCENT
AVIATION...DJF
Hazardous weather outlook, Jan 11, 4:53 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
453 AM EST WED JAN 11 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
453 AM EST WED JAN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXCEPT PATCHY DENSE
FOG IS EXPECTED OVER THE AREA THIS MORNING AND AGAIN LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND THURSDAY NIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FRIDAY AND FRIDAY NIGHT...

ANOTHER COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA FRIDAY
AFTERNOON AND EVENING BRINGING SCATTERED SHOWERS AND A CHANCE FOR
THUNDERSTORMS. THERE IS THE POTENTIAL FOR AN ISOLATED STORM OR TWO
TO BECOME SEVERE DURING THE LATE AFTERNOON INTO EARLY EVENING.

SATURDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RA

In the hours before

Special weather statement, Jan 11, 2:36 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EST WED JAN 11 2006

NCZ073-074-083-112000-
ANSON-MONTGOMERY-STANLY-
236 PM EST WED JAN 11 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY...STANLY AND FAR
NORTHERN ANSON COUNTIES THROUGH 300 PM EST...

AT 236 PM EST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PORTER...OR ABOUT 9 MILES SOUTH OF ALBEMARLE...MOVING NORTHEAST AT 30
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LIBERTY HILL...
AND...WADEVILLE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:21 PM ESTSevere Thunderstorm WarningRAHMoore39 min
Jan 11, 3:52 PM ESTSevere Thunderstorm WarningRAHLee38 min
Jan 11, 4:17 PM ESTSevere Thunderstorm WarningRAHHarnett28 min
Jan 11, 4:42 PM ESTSevere Thunderstorm WarningRAHHarnett33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.